Alert archive / Mississippi / Tornado Warnings in 2001

Tornado Warning 136, NWS Jackson, MS

November 24, 2001Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this tornado warning at Nov 24, 2001, 11:56 AM CST for Forrest County, Lamar County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 24, 2001, 11:56 AM CST (17:56 UTC)
Expired
Nov 24, 2001, 12:30 PM CST
In force
34 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Nov 24, 12:05 PM CSTThunderstorm WindOak Grove, MSSeveral trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

753 
WFUS54 KJAN 241757
TORJAN
MSC035-073-241830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1156 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1230 PM CST

* AT 1156 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES NORTHWEST OF PURVIS...OR ABOUT 12 MILES            
  SOUTHWEST OF HATTIESBURG...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO...
  BE NEAR PURVIS AT 1205 PM CST 
  BE NEAR HATTIESBURG AT 1215 PM CST
  BE NEAR PETAL AT 1230 PM CST

RADAR SHOWS STRONG SIGNS THAT A TORNADO IS DEVELOPING - TAKE COVER
NOW

IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR HEAD AND BODY FROM FLYING
DEBRIS.

LAT...LON 3122 8964 3109 8951 3117 8916 3133 8919
          3143 8918 3144 8942 3139 8959

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 24, 3:40 AM CST, 8 hours 16 minutes earlier.

Area forecast discussion, Nov 24, 3:40 AM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CST SAT NOV 24 2001

REF. SPC WW 814...
STRONG SOUTHERLY VEERING FLOW CONTINUING OVER THE LOWER MISSISSIPPI
VALLEY REGION AHEAD OF SYNOPTIC SQUALL LINE FROM ERN AR TO SE TX.
SBCAPES HOLDING IN THE 500-1500J/KG RANGE WITH BRN SHEAR VALUES OF
60-90 AND 0-1KM STORM RELATIVE HELICITIES 300-400M*M/S*S AHEAD OF
THE LINE. MESOETA APPEARS TO HAVE A BEST HANDLE ON CURRENT
CONVECTIVE SITUATION(AVN TOO FAST) AND WILL FOLLOW META CLOSELY FOR
DETAILS THROUGH THIS EVENING. RAINFALL AMOUNTS OF 1/2 TO 1 INCH
MOST PROBABLE WITH PASSAGE OF LINE.

EXPECT SQUALL LINE TO PROGRESS TO NEAR I-55 BY EARLY AFTERNOON AND
PASS THROUGH SERN MS BY DARK. DEGREE OF AFTERNOON HEATING WILL PLAY
MAJOR ROLE IN ADDITIONAL SEVERE WEATHER POTENTIAL DURING THE
DAYLIGHT HOURS. ALSO LOOK FOR MORE UNIDIRECTIONAL FLOW TO DEVELOP
DURING THE AFTERNOON AS LINEAR MODE OF SEVERE THREAT SHOULD DOMINATE
BY THAT TIME. NO REAL COLD AIR WITH THIS PACIFIC FRONT AND WEAK
SURFACE RIDGE MOVES NEWD FROM TX TONIGHT AND SUNDAY ALLOWING A
TEMPORARY DRYING OUT PERIOD. MID-UPPER FLOW REMAINS SWLY THROUGH
MONDAY WHEN RETURN LOW LEVEL MOISTURE GETS GOING AGAIN.

NEXT MID LEVEL SHORTWAVE ROTATES THROUGH THE OZARKS MONDAY NIGHT
INTO TUESDAY BRINGING ANOTHER QUICK ROUND OF SHRA/TSRA TO MS. MEAN
LONGWAVE TROUGH STUCK IN THE CENTRAL CONUS WILL BRING ANOTHER STRONG
TROUGH THROUGH IT/S BASE ON WEDNESDAY WITH A POTENTIAL FOR EVEN
HEAVIER RAINFALL. FINALLY...IN THE MEDIUM RANGE...WE SHOULD GET
MAJOR COLD FRONTAL PASSAGE WITH HIGHS NEXT THURSDAY AND FRIDAY SOME
15-20 DEGREES BELOW CLIMATOLOGY.

PRELIM NUMBERS...
JAN 75/48/71/51/74 720-4
MEI 77/51/71/52/74 750-4

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Local storm report, Nov 24, 6:27 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
627 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 AM    BOLTON                    MS   TORNADO
11/24/01   HINDS                          REPORTED BY HINDS COUNTY
                                          SHERIFFS OFFICE.

0528 AM    4NW MADISON               MS   TORNADO
11/24/01   MADISON                        *** 1 INJ ***
                                          POSSIBLE TORNADO WITH
                                          SIGNIFICANT DAMAGE TO
                                          HOMES REPORTED BY MADISON
                                          COUNTY S.O.
Local storm report, Nov 24, 6:29 AM CST, 5 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
629 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 AM    2NE BASTROP               LA   WIND DAMAGE
11/24/01   MOREHOUSE                      S.O. REPORTS 1 HOUSE
                                          DESTROYED AND SHEDS
                                          DAMAGED

0105 AM    WILMOT                    AR   TORNADO
11/24/01   ASHLEY                         *** 2 DEAD ***
                                          WARREN ASP REPORTED
                                          TORNADO ON GROUND AND
                                          QUITE A BIT OF DAMAGE.
                                          ...AT LEAST 2 MOBILE
                                          HOMES OVERTURNED REPORTED
                                          BY CHICOT EMA

0145 AM    1SW LAKE VILLAGE          AR   WIND DAMAGE
11/24/01   CHICOT                         EMA REPORTS 2 HOMES
                                          DAMAGED AND POWER
                                          OUTAGES

0150 AM    LAMONT                    MS   0.88 INCH HAIL
11/24/01   BOLIVAR                        PUBLIC REPORTED

0200 AM    2N GREENVILLE AP          MS   TORNADO
11/24/01   WASHINGTON                     EMA REPORTS POWER LINES
                                          DOWN AND PUBLIC REPORTS
                                          OF TORNADO

0220 AM    1W CLEVELAND              MS   TORNADO
11/24/01   BOLIVAR                        EMA REPORTS TORNADO HAS
                                          DESTROYED 2 HOUSES.

0445 AM    ISOLA                     MS   WIND DAMAGE
11/24/01   HUMPHREYS                      NUMEROUS TREES AND
                                          POWERLINES DOWN AND 2
                                          BUSINESS/BUILDINGS
                                          DAMAGED REPORTED BY EMA

0451 AM    BOLTON                    MS   TORNADO
11/24/01   HINDS                          REPORTED BY HINDS COUNTY
                                          SHERIFFS OFFICE.

0515 AM    POCAHANTAS                MS   2.75 INCH HAIL
11/24/01   HINDS                          JACKSON/HINDS EOC REPORT

0525 AM    2NW MADISON               MS   TORNADO
11/24/01   MADISON                        POSSIBLE TORNADO IN
                                          CYPRUS LAKE SUBDIVISION
                                          REPORTED BY S.O.

0528 AM    4NW MADISON               MS   TORNADO
11/24/01   MADISON                        *** 1 INJ ***
                                          POSSIBLE TORNADO WITH
                                          SIGNIFICANT DAMAGE TO
                                          HOMES REPORTED BY MADISON
                                          COUNTY S.O.
Local storm report, Nov 24, 6:42 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
642 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    3SE UTICA                 MS   WIND DAMAGE
11/24/01   HINDS                          TREES DOWN ALONG HIGHWAY
                                          27
Local storm report, Nov 24, 8:15 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
815 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 AM    3NW MADISON                 MS   TORNADO
11/24/01   MADISON                          *** 18 INJ ***
                                            POSSIBLE TORNADO WITH
                                            60 HOMES DAMAGED OR
                                            DESTROYED REPORTED BY
                                            MADISON COUNTY S.O.
Special weather statement, Nov 24, 11:13 AM CST, 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1113 AM CST SAT NOV 24 2001

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL OCCUR FOR THE REMAINDER OF
THE AFTERNOON ALONG AND EAST OF MACON...MAGEE...MONTICELLO LINE.
THE MAIN THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL.

IN ADDITION...THE THREAT OF A FEW STRONG TORNADOES WILL OCCUR
ALONG AND EAST OF A PHILADELPHIA...FOREST...COLLINS
LINE...INCLUDING THE CITIES OF MERIDIAN...LAUREL...COLUMBIA AND
HATTIESBURG.

THUNDERSTORMS SHOULD DIMINISH FROM THE WEST BY LATE AFTERNOON AND
EARLY TONIGHT AS THE APPROACHING COLD FRONT PASSES THE REGION.

RESIDENTS NEED TO KEEP ABREAST OF THIS DEVELOPING SEVERE WEATHER
SITUATION TODAY. THESE STORMS WILL LIKELY BE MOVING NORTHEAST AT
40 TO 50 MPH...AND BE DIFFICULT TO SEE DUE TO THEIR RAPID
MOVEMENT AND LOW CLOUDS. STAY TUNED TO NOAA WEATHER RADIO
STATIONS FOR FURTHER UPDATES.

ACTIVATION OF STORM SPOTTERS...HAM RADIO...AND EMERGENCY
MANAGEMENT PERSONNEL WILL BE NECESSARY.  MAKE SURE SPOTTERS ARE
ACTIVATED IN THE REGION UNTIL THE STORMS MOVE THROUGH.

...NON PRECIPITATION...
IN RESPONSE TO THE APPROACHING STRONG STORM SYSTEM...WINDS OF 15
TO 25 MPH WILL BE POSSIBLE MAINLY EAST OF A WINONA TO JACKSON TO
BROOKHAVEN   LINE.

BOATERS ON AREA LAKES AND OUTDOOR ENTHUSIASTS WILL NEED TO USE
CAUTION AS A FEW GUSTS MAY APPROACH 30 MPH...ESPECIALLY IN
EASTERN MISSISSIPPI.
HIGH PROFILE VEHICLES ON EAST TO WEST HIGHWAYS WILL BE MOST
SUSCEPTIBLE TO THE GUSTY CROSS WINDS. THE WINDS SHOULD BECOME
WEST AND DIMINISH DURING THE EVENING AND OVERNIGHT HOURS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Nov 24, 11:37 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1137 AM CST SAT NOV 24 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    8NE MACON                 MS   TORNADO
11/24/01   NOXUBEE                        NUMEROUS TREES DOWN
                                          BUSINESS/BUILDING
                                          DAMAGEDREPORTED BY
                                          NOXUBEE COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 1:42 AM CSTTornado WarningJANBolivar, Washington48 min
Nov 24, 2:24 AM CSTTornado WarningJANBolivar, Sunflower51 min
Nov 24, 3:25 AM CSTTornado WarningJANIssaquena35 min
Nov 24, 3:46 AM CSTSevere Thunderstorm WarningJANWarren44 min
Nov 24, 3:51 AM CSTSevere Thunderstorm WarningJANSharkey, Washington39 min
Nov 24, 4:18 AM CSTSevere Thunderstorm WarningJANClaiborne27 min
Nov 24, 4:30 AM CSTSevere Thunderstorm WarningJANHinds45 min
Nov 24, 4:37 AM CSTTornado WarningJANHinds38 min
Nov 24, 5:10 AM CSTTornado WarningJANHinds, Madison50 min
Nov 24, 5:55 AM CSTTornado WarningJANMadison35 min
Nov 24, 6:03 AM CSTTornado WarningJANWarren42 min
Nov 24, 6:05 AM CSTSevere Thunderstorm WarningJANYazoo40 min
Nov 24, 6:17 AM CSTTornado WarningJANAttala, Leake43 min
Nov 24, 6:45 AM CSTSevere Thunderstorm WarningJANHinds, Warren45 min
Nov 24, 6:54 AM CSTSevere Thunderstorm WarningJANHolmes36 min
Nov 24, 7:11 AM CSTSevere Thunderstorm WarningJANMadison34 min
Nov 24, 7:22 AM CSTSevere Thunderstorm WarningJANAttala, Carroll23 min
Nov 24, 7:31 AM CSTSevere Thunderstorm WarningJANMontgomery29 min
Nov 24, 7:44 AM CSTSevere Thunderstorm WarningJANMadison31 min
Nov 24, 7:50 AM CSTSevere Thunderstorm WarningJANAttala40 min
Nov 24, 8:04 AM CSTSevere Thunderstorm WarningJANChoctaw, Montgomery41 min
Nov 24, 8:14 AM CSTSevere Thunderstorm WarningJANScott46 min
Nov 24, 8:18 AM CSTSevere Thunderstorm WarningJANLeake27 min
Nov 24, 8:24 AM CSTSevere Thunderstorm WarningJANRankin51 min
Nov 24, 8:32 AM CSTSevere Thunderstorm WarningJANWebster28 min
Nov 24, 8:34 AM CSTSevere Thunderstorm WarningJANAttala26 min
Nov 24, 8:36 AM CSTSevere Thunderstorm WarningJANCopiah, Hinds24 min
Nov 24, 8:41 AM CSTTornado WarningJANChoctaw34 min
Nov 24, 8:45 AM CSTSevere Thunderstorm WarningJANLeake30 min
Nov 24, 8:49 AM CSTSevere Thunderstorm WarningJANOktibbeha, Winston26 min
Nov 24, 8:54 AM CSTTornado WarningJANLeake, Neshoba36 min
Nov 24, 8:58 AM CSTTornado WarningJANClay32 min
Nov 24, 9:02 AM CSTSevere Thunderstorm WarningJANCopiah, Hinds28 min
Nov 24, 9:07 AM CSTTornado WarningJANOktibbeha38 min
Nov 24, 9:15 AM CSTSevere Thunderstorm WarningJANRankin30 min
Nov 24, 9:22 AM CSTTornado WarningJANClay38 min
Nov 24, 9:33 AM CSTSevere Thunderstorm WarningJANLeake, Neshoba, Scott42 min
Nov 24, 9:33 AM CSTSevere Thunderstorm WarningJANCopiah, Lincoln42 min
Nov 24, 9:35 AM CSTTornado WarningJANWinston25 min
Nov 24, 9:43 AM CSTSevere Thunderstorm WarningJANSimpson32 min
Nov 24, 9:46 AM CSTTornado WarningJANCovington, Jefferson Davis44 min
Nov 24, 9:49 AM CSTTornado WarningJANLauderdale41 min
Nov 24, 9:52 AM CSTTornado WarningJANClarke38 min
Nov 24, 9:54 AM CSTTornado WarningJANSimpson, Smith51 min
Nov 24, 9:58 AM CSTTornado WarningJANNoxubee32 min
Nov 24, 10:04 AM CSTTornado WarningJANMarion41 min
Nov 24, 10:08 AM CSTTornado WarningJANLawrence, Lincoln52 min
Nov 24, 10:10 AM CSTSevere Thunderstorm WarningJANRankin35 min
Nov 24, 10:27 AM CSTTornado WarningJANCovington, Jefferson Davis48 min
Nov 24, 10:33 AM CSTTornado WarningJANLowndes27 min
Nov 24, 10:45 AM CSTTornado WarningJANJasper45 min
Nov 24, 10:50 AM CSTTornado WarningJANClarke40 min
Nov 24, 10:54 AM CSTSevere Thunderstorm WarningJANSimpson, Smith36 min
Nov 24, 11:01 AM CSTTornado WarningJANForrest, Jones, Lamar44 min
Nov 24, 11:13 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee32 min
Nov 24, 11:29 AM CSTTornado WarningJANLauderdale46 min
Nov 24, 11:33 AM CSTSevere Thunderstorm WarningJANNeshoba, Newton42 min
Nov 24, 11:33 AM CSTSevere Thunderstorm WarningJANJasper42 min
Nov 24, 11:38 AM CSTTornado WarningJANClarke37 min
Nov 24, 11:45 AM CSTSevere Thunderstorm WarningJANLamar45 min
Nov 24, 11:50 AM CSTSevere Thunderstorm WarningJANJones25 min
Nov 24, 12:02 PM CSTSevere Thunderstorm WarningJANKemper28 min
Nov 24, 12:16 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale29 min
Nov 24, 12:29 PM CSTSevere Thunderstorm WarningJANForrest, Lamar46 min
Nov 24, 1:12 PM CSTSevere Thunderstorm WarningJANForrest33 min
Nov 24, 1:52 PM CSTSevere Thunderstorm WarningJANForrest38 min

Nearby

Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.